Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
murnurf

Why did I go from clear skin to consistent breakouts while still on accutane?

Recommended Posts

I have been on accutane for 14 months now! I am an 18 year old male weighing 67kg. After about 9 months on accutane with varying dosages (20-40mg a day) I was totally clear! I felt fantastic and enjoyed clear, pimple free skin for about 3 months. Accutane had finally done its job and it was perfect.

This is until about 12 and a half months when I started getting breakouts again. At first I shrugged it off but they kept getting worse and worse, this is while STILL taking the drug. I couldn't think of anything, I tried the water my diet etc but nothing made any difference. After about a month of this I bit the bullet and went back to my derm. He told me I should stay on the drug for another 4 months at 30mg. I agreed to this and I am now at 14 months on the drug.

My acne is still bad and I am still getting consistent pimples on my cheeks. Back before I used accutane I had acne all over my face so this is a big improvement, but still much worse then 3 months ago when my skin was perfect.

I just can't understand why this has happened, the only things I can think of are as follows. My dosage had been far too low this whole time? I left my last box in the hot car all day so it broke down and me taking it was doing nothing, hence I never finished my initial 1 year long course? I'm just having some kind of weird hormone issue? I really just don't know anymore, this really gets me down.

What should I do, why has this happened? I've never read about a case like this anywhere, it's as if accutane magicially stopped working while I was STILL taking it. Sigh, anyway please respond if you have any ideas, thank you very much.

Share this post


Link to post
Share on other sites

Does your skin becoming oily again or is it dry the whole time youre taking accutane?

Did you change your diet? I mean do you take accutane after a meal with enough fat?

Share this post


Link to post
Share on other sites

you said you left your last box in a hot car.. is it the same time you started breaking out again? how many pills were in it? do you still take the pills from the same box now?

Share this post


Link to post
Share on other sites

Hey Im an 18 year old girl... I've only been on it five months but at 60 mg a day and my skin has been absolute shit and I have no idea what to do and why my skin is still this bad when 90 % are cleared by now. What's your plan? do you think accutane worked? or are you going to stop and try something else? If this doesn't clear up my skin i have no idea what the hell I'm going to do just looking for people going through something similar

Share this post


Link to post
Share on other sites
On 2/15/2017 at 5:30 AM, murnurf said:

I have been on accutane for 14 months now! I am an 18 year old male weighing 67kg. After about 9 months on accutane with varying dosages (20-40mg a day) I was totally clear! I felt fantastic and enjoyed clear, pimple free skin for about 3 months. Accutane had finally done its job and it was perfect.

This is until about 12 and a half months when I started getting breakouts again. At first I shrugged it off but they kept getting worse and worse, this is while STILL taking the drug. I couldn't think of anything, I tried the water my diet etc but nothing made any difference. After about a month of this I bit the bullet and went back to my derm. He told me I should stay on the drug for another 4 months at 30mg. I agreed to this and I am now at 14 months on the drug.

My acne is still bad and I am still getting consistent pimples on my cheeks. Back before I used accutane I had acne all over my face so this is a big improvement, but still much worse then 3 months ago when my skin was perfect.

I just can't understand why this has happened, the only things I can think of are as follows. My dosage had been far too low this whole time? I left my last box in the hot car all day so it broke down and me taking it was doing nothing, hence I never finished my initial 1 year long course? I'm just having some kind of weird hormone issue? I really just don't know anymore, this really gets me down.

What should I do, why has this happened? I've never read about a case like this anywhere, it's as if accutane magicially stopped working while I was STILL taking it. Sigh, anyway please respond if you have any ideas, thank you very much.


So many things could effect why you have started breaking out. Diet, a change in dosage, hormone, stress, maybe if you stopped taking it with food....or even leaving your accutane out in a hot sun all day? difficult to say what the reason could be.

I was on accutane for 15 months...20mg a day and I stayed on a "low dose" during the whole treatment.  It worked out my cumulative dose was around 110mg per kg, which is not far off the cumulative dose recommended for treatment but my Derm said they dont work to "cumulative" dose, as it depends on how treatment goes for the individual. During those 15months, treatment worked great on the whole, with little side effects but I did notice changes when/if I increased dosage at any point in the treatment. Almost as if the skin needed to re-adjust to the change in accutane dose.  I took a break from it 2months ago and almost right away I noticed(with in a few weeks)that my skin got worse and after reading up on this, is would seem that just like when your skin re-adjusts during treatment, in some cases it also needs to re-adjust after stopping treatment.  My Derm put me on a low dose, as a maintenance dosage. I'm no expert but get the feeling that on the "low dose" it controls the acne but doesnt take it away. Again, it also depends on your indiviual situation and how bad your acne is.

Accutane is such as strong drug, that its all about balance...I've taken accutane twice in the last 10 years and learned there is not one rule for all.

Wish you all the very best on the rest of your treatment.   Edited by chippy1

Share this post


Link to post
Share on other sites

15 months is a crazy long time even on a low dose.
You can get permanent sexual side effects with accutane - can't you find another way to deal with you acne?

Share this post


Link to post
Share on other sites

I agree, It is a long time but I could have taken it for longer....Derm had no issue me staying on low dose treatment for 18months-2years.  The only reason why I stopped treatment after 15months  was because I was getting back pain and I thought it might be something to do with my accutane treatment (stiffness and joint pain can be common) but it turned out I had a slipped disc (injury) that was causing the pain and had nothing to do with treatment.

I've had issues with acne for 25 years.....your body builds up a resistance to antibiotics and in my case, they made my skin worse, so wouldnt go back to taking antibiotics and you cant forget, they also have there own side effects.  Accutance works and your body doesnt build up a resistance and thats why so many are willing to do a course of treatment.

While on treatment my skin was great but since stopping, I have been getting breakouts again but I'm sensible enough to know, its only 2 months since I stopped treatment so might be worth giving my skin chance to settle (re-adjust).

Accutane is a serious drug but some people that suffer from acne have issues with hating themselves when they look in the mirror, wanting to not leave the house, having no confidence and depression....all these things also have a damaging effect on a persons life and they also effect your sex drive and  stop you being the person you want to be........as long as Accutane can offer the "chance" to break the cycle, people will be willing to risk the side effects. 

Genuine question......do you know a treatment that fights acne as well as accutane can?  


After 30years an alternative still hasnt been found and until they do, accutane will always be an option people will consider.



   

Edited by chippy1

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×